High Wind, Guadalupe Mountains of Culberson County
- When
- April 4, 2:00 AM MST to 4:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
A strong surface low to the northeast of the area resulted in high westerly winds in the Guadalupe Mountains. A cold front moving through the area also resulted in high northeast winds through the Guadalupes.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong surface low to the northeast of the area resulted in high westerly winds in the Guadalupe Mountains. A cold front moving through the area also resulted in high northeast winds through the Guadalupes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 3, 10:36 PM MST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1236 AM CDT MON APR 4 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A STRONG COLD FRONT NEAR LUBBOCK IS MOVING SOUTH AT 40 MPH AND
WILL REACH KMAF...KINK...KCNM AROUND 09Z AND KPEQ AT 10Z AND KFST
AROUND 11Z. WEST WINDS OF 10 TO 20 MPH WILL SHIFT ABRUPTLY TO
THE NORTH AND INCREASE TO 25 TO 40 MPH THROUGH 14Z. EXPECTING
PREVAILING OR TEMPO MVFR VISIBILITY IN BLOWING DUST AT THE
TERMINALS THROUGH 14Z. BY 15Z VFR CONDITIONS ARE EXPECTED WITH
NORTHERLY WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH. WINDS SHOULD
DECREASE TO 15 TO 25 MPH BY EARLY AFTERNOON AND TO LESS THAN 10
MPH BY SUNSET.
12
&&
.PREV DISCUSSION... /ISSUED 1029 PM CDT SUN APR 3 2011/
UPDATE...
UPDATED PRODUCTS FOR EXPIRATION OF WIND ADVISORY.
DISCUSSION...
WIND SPEEDS CONTINUE TO COME DOWN TONIGHT SO ALLOWED WIND ADVISORY
FOR THE PLAINS TO EXPIRE. A HIGH WIND WARNING REMAINS IN EFFECT
FOR THE GUADALUPE AND DAVIS MOUNTAINS.
PREV DISCUSSION... /ISSUED 503 PM CDT SUN APR 3 2011/
DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
AVIATION...
LATEST SFC ANALYSIS SHOWS A DEEP SFC TROUGH EXTENDING FM SE CO NE
THRU MN...AND HAS RESULTED IN GUSTY SW-W SFC FLOW THRU SE NM/WEST
TEXAS. EXPECT THESE WINDS TO ABATE SOMEWHAT AFTER SUNDOWN...BEFORE
A COLD FRONT MOVES INTO THE REGION BEGINNING AROUND 08Z.
OTHERWISE...NO MAJOR AVIATION CONCERNS.
PREV DISCUSSION... /ISSUED 306 PM CDT SUN APR 3 2011/
DISCUSSION...
TEMPS MOSTLY IN THE LOW TO UPR 90S ACRS CWFA AS OF 3 PM WITH GUST
MOSTLY 30-39KTS. EXPECT THAT WINDS ACRS THE PLAINS WILL STILL BE
ON AN INCREASING TREND THRU REMAINDER OF THE PM AS MID LEVEL SPEED
NOT EXPECTED UNTIL CLOSER TO 00Z. HAVE MADE VERY LITTLE CHANGE TO
HEADLINES THAT ARE OUT ALTHOUGH WINDS ACRS PLAINS WILL HAVE GOOD
CHANCE TO FALL BELOW ADVISORY LEVELS BEFORE 10 PM. OTHERWISE
MODELS GENERAL AGREEMENT THAT COLD FRONT IN SW KS WILL CONTINUE TO
MOVE SWD OVERNIGHT ARRIVING AS FAR S AS MAF BY 12Z...PROBABLY A
LITTLE BEFORE. TIGHT MSLP GRADIENT IN WAKE OF THE FRONT WILL
RESULT IN AN INCREASED WINDS FROM THE N. BRIEFLY WINDY 20-30 MPH
HIER GUSTS...ESPECIALLY N OF I-20 09Z-15Z...12Z-18Z S OF I-20.
MUCH COOLER MON WITH TEMPS BACK INTO 60S-L70S FOR HIGHS ACRS
PLAINS...80S RIO GRANDE. DRY AIR LIGHTER WINDS WILL MAKE FOR COOL
MORNING TUE. KEPT TEMPS JUST ABOVE A LIGHT FREEZE. BUT TEMPS ARE
TRENDING DOWN WITH EACH METMOS RUN. WX REMAINS DRY THRU THE WEEK
WITH TEMP RETURNING BACK ABOVE NORMAL BY WED. GENERAL WX PATTERN
WILL BE DOMINATED BY SW FLOW ALOFT FROM MID WEEK THRU NEXT WEEKEND
WHICH SUPPORTS IDEA OF ABOVE NORMAL TEMPS. ANY DISTURBANCE WOULD
TEND TO PASS NW-N RESULTING BREEZY TO WINDY AFTERNOONS. WITH
HIGH BECOMING ALMOST A DAILY OCCURRENCE IN PARTS OF THE MTNS FROM
MID WEEK ONWARD AND BREEZY TO WINDY FROM MID WEEK ON FOR THE PLAINS.
FIRE WEATHER...
EXTREMELY CRITICAL FIRE CONDITIONS ARE IN PLAY THIS AFTERNOON AS
EVIDENCED BY M90S TEMPS WITH G35-40 MPH AND 5% IN CENTRAL PB...G40
MPH AND 3-7% RH IN SE NM...G70 MPH WITH 9% RH IN GDP MTNS. DRY AIR
IS CONTINUING TO MOVE E AND THIS WILL SORT OF SET THE STAGE
TONIGHT WITH RH RECOVERY VERY SLOW TO OCCUR. WINDS WILL DECREASE
AFTER SUNSET BUT STILL UP ENUF TO KEEP RFW IN EFFECT THRU MID
EVENING. COLD FRONT WILL MOVE INTO NRN PB AROUND 4 AM AND THRU
MAF AROUND BEFORE 12Z. WINDS WILL INCREASE AND SHIFT TO N AT 20-30
MPH AGAIN INCREASING THE FIRE WX CONCERNS. MUCH COOLER ACRS PB/SE
NM MONDAY. FIRE CONCERNS WILL REDEVELOP BY WED AND REALLY PERSIST
THRU REMAINDER OF THE WEEK WITH PERIODS OF STRONG SW MID LEVEL
WINDS. THUR/SAT/SUN LOOK TO BE DAYS WITH THE MOST CONCERN ATTP.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL NOON MDT MONDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING UNTIL 1 AM CDT EARLY THIS MORNING FOR THE
FOLLOWING ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR
THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 AM CDT MON APR 4 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 254 AM CDT MON APR 4 2011 /154 AM MDT MON APR 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THROUGH NOON. EXPECT SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH TO SHIFT TO THE NORTHEAST BEHIND A STRONG COLD FRONT THIS MORNING. A HIGH WIND WARNING IS IN EFFECT FOR THE DAVIS MOUNTAINS ABOVE 6000 FEET THIS MORNING. WEST TO NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THE PERMIAN BASIN AND LEA COUNTY NEW MEXICO THROUGH 10 AM CDT OR 9 AM MDT. NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY THROUGH SUNDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO DUE TO BREEZY CONDITIONS AND ONGOING DROUGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295563, 295562.